Oncotarget

Case Reports:

Immune-related adverse events and atypical radiological response with checkpoint inhibitor immunotherapy in an elderly patient with high PD-L1 expressing lung adenocarcinoma

Eduard Teixidor, Elia Sais, Carmen Amalia Vásquez, Walter Carbajal, Alejandro Hernández, Gloria Sánchez, Angel Izquierdo, Sara Verdura, Javier A. Menéndez and Joaquim Bosch-Barrera _

PDF  |  HTML  |  How to cite  |  Order a Reprint

Oncotarget. 2018; 9:33043-33049. https://doi.org/10.18632/oncotarget.25984

Metrics: PDF 513 views  |   HTML 694 views  |   ?  


Abstract

Eduard Teixidor1, Elia Sais1, Carmen Amalia Vásquez2, Walter Carbajal1, Alejandro Hernández1, Gloria Sánchez3, Angel Izquierdo1, Sara Verdura4,5, Javier A. Menéndez4,5 and Joaquim Bosch-Barrera1,5,6

1Department of Medical Oncology, Catalan Institute of Oncology, Doctor Josep Trueta University Hospital, Girona, Spain

2Department of Anatomical Pathology, Dr. Josep Trueta Hospital of Girona, Girona, Catalonia, Spain

3Department of Radiology, Diagnostic Imaging Institute, Doctor Josep Trueta University Hospital, Girona, Spain

4ProCURE (Program Against Cancer Therapeutic Resistance), Metabolism and Cancer Group, Catalan Institute of Oncology, Girona, Catalonia, Spain

5Girona Biomedical Research Institute (IDIBGi), Girona, Catalonia, Spain

6Department of Medical Sciences, Medical School, University of Girona, Girona, Spain

Correspondence to:

Joaquim Bosch-Barrera, email: jbosch@iconcologia.net

Keywords: immunosenescence; elderly; nivolumab; lung cancer; hyperprogression

Received: January 20, 2018     Accepted: July 31, 2018     Published: August 31, 2018

ABSTRACT

Advances in immunotherapy have changed the therapeutic landscape of non-small cell lung cancer (NSCLC), extending overall survival over standard chemotherapy. However, by removing the protection against autoimmunity, immunotherapy can increase immune-related adverse events (irAEs). In addition, new patterns of radiological response have been observed in patients treated with immune checkpoint inhibitors (ICIs). We report the case of a 77 year-old patient with advanced lung adenocarcinoma, who presented three consecutive different irAEs (nephritis, hepatitis, and pneumonitis) and an atypical radiological response (partial response, dissociated response, and “disease flare”) in relation to treatment with the PD-1 inhibitor nivolumab. The role of ICIs in elderly patients, the incidence of consecutive irAEs, and the new patterns of radiological response, are also reviewed.


Creative Commons License All site content, except where otherwise noted, is licensed under a Creative Commons Attribution 3.0 License.
PII: 25984